Alert archive / Washington / Gale Warnings in 2016
Gale Warning 69, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Aug 13, 2016, 6:31 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2016, 6:31 PM PDT (01:31 UTC)
- Expired
- Aug 14, 2016, 12:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
674 WHUS76 KSEW 140131 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 631 PM PDT SAT AUG 13 2016 PZZ131-132-140715- /O.UPG.KSEW.SC.Y.0194.000000T0000Z-160814T1200Z/ /O.NEW.KSEW.GL.W.0069.160814T0131Z-160814T0700Z/ /O.NEW.KSEW.SC.Y.0195.160814T0700Z-160814T1200Z/ /O.CON.KSEW.GL.A.0045.160815T0100Z-160815T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 631 PM PDT SAT AUG 13 2016 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT SUNDAY. * WINDS AND WAVES...WEST WINDS RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON AND EVENING. WIND WAVES BUILDING TO 4 TO 6 FEET. WINDS WILL DIMINISH TO 15 TO 25 KNOTS AFTER MIDNIGHT AND EVEN FURTHER TO BELOW 20 KNOTS BY 5AM SUNDAY. WINDS WILL INCREASE AGAIN TO 25 TO 35 KNOTS SUNDAY EVENING WITH WIND WAVES BUILDING TO 4 TO 6 FEET AGAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ170-173-176-140715- /O.CON.KSEW.SC.Y.0194.000000T0000Z-160814T1800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 631 PM PDT SAT AUG 13 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SUNDAY... * WINDS...NORTHWEST WINDS 15 TO 30 KNOTS. * WAVES/SEAS...WIND WAVES 2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
1 follow-up statement
836 WHUS76 KSEW 140344 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 844 PM PDT SAT AUG 13 2016 PZZ131-132-141145- /O.CON.KSEW.GL.W.0069.000000T0000Z-160814T0700Z/ /O.CON.KSEW.SC.Y.0195.160814T0700Z-160814T1200Z/ /O.CON.KSEW.GL.A.0045.160815T0100Z-160815T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 844 PM PDT SAT AUG 13 2016 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT SUNDAY... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH LATE SUNDAY NIGHT... * WINDS AND WAVES...WEST WINDS 25 TO 35 KNOTS THIS EVENING. WIND WAVES 4 TO 6 FEET. WINDS WILL DIMINISH TO 15 TO 25 KNOTS AFTER MIDNIGHT AND EVEN FURTHER TO BELOW 20 KNOTS BY 5AM SUNDAY. WINDS WILL INCREASE ONCE MORE TO 25 TO 35 KNOTS SUNDAY EVENING WITH WIND WAVES BUILDING AGAIN TO 4 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ170-173-176-141145- /O.CON.KSEW.SC.Y.0194.000000T0000Z-160814T1800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 844 PM PDT SAT AUG 13 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SUNDAY... * WINDS...NORTHWEST WINDS 15 TO 30 KNOTS. * WAVES/SEAS...WIND WAVES 2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 13, 3:12 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 13, 3:12 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
312 PM PDT SAT AUG 13 2016
.SYNOPSIS...A weak upper ridge along with onshore flow at the
surface will keep temperatures near or slightly above normal
through midweek, with areas of late night and morning clouds.
Toward the end of the week, a stronger ridge will set up and
surface flow will switch to northerly or even offshore for clear
skies and very warm daytime temperatures.
&&
.SHORT TERM...The flow pattern will switch to onshore tonight as
higher surface pressure builds offshore tonight and lower pressure
builds inland. This onshore flow pattern will persist through at
least Tuesday night, bringing cooler temperatures than we have
had the last few days. However, temperatures will still remain
near or slightly above normal for this time of the year: in the
lower 80s for the Seattle metro.
As the surface pressure gradient switches from more westerly
during the day to more southwesterly each evening, expect marine
clouds and patchy fog to move inland during the late night and
morning hours. Expect these clouds to mostly burn off during the
day, except for possibly at the coast. Aloft, a weak and broad
ridge will remain in place with a couple of shortwave troughs
passing to our south (through Oregon and northern California)
Sunday evening and then again on Tuesday evening. These troughs
could provide some support for the onshore flow and keep the
temperatures slightly cooler than they would be otherwise, however
any effects will be small.
From the recent high resolution model runs, the strongest onshore
flow looks to be Sunday night into Monday morning, so low cloud
coverage will likely be most extensive Monday morning. Smith
.LONG TERM...On Wednesday, the surface gradients will begin to
switch to more northwesterly and the surface winds will switch to
more northerly. Without marine air infiltrating into the area
each night and morning, daily max temps will rise again beginning
Thursday. Recent model runs have been in agreement that a broad
trough will move through Montana and northern Idaho late next week
and a stronger ridge will begin to set up over Western Washington.
This strong ridging aloft would also contribute to warmer
temperatures near the end of the week. Possible offshore flow at
the surface on Friday could lead to the warmest temperatures being
on that day. Smith
&&
.AVIATION...An upper level ridge over the Pac NW will maintain a
dry and stable air mass across Western Washington tonight and
Sunday. The flow aloft is westerly. There is scattered to broken cirrus
over the area late this afternoon with low level stratus along the
coast. Onshore flow will bring the marine clouds farther inland
overnight, possibly to the south sound. Low clouds will burn back
to the coast Sunday afternoon. 33
KSEA...VFR conditions tonight with light N winds. Patchy low
clouds in the vicinity early Sunday morning. 33
&&
.MARINE...High pressure over the NE Pacific will maintain onshore
flow across Western WA. Westerly winds will increase through the
central and eastern Strait of Juan de Fuca late this afternoon and
evening - a Small Craft Advisory is in effect. Winds through the
strait will increase further Sun evening with gales possible.
Weak to moderate onshore flow will continue through the middle of
next week. The flow will turn offshore on Friday as low pressure
forms along the coast. 33
&&
.SEW Watches/Warnings/Advisories...
WA...None.
PZ...Gale Watch from Sunday evening through late Sunday night for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 5 AM PDT Sunday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 11 AM PDT Sunday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:31 PM PDT | Small Craft Advisory | SEW | 10 hr | |
| Aug 14, 4:28 AM PDT | Gale Warning | SEW | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.